Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 18, 2018, 6:48 PM MDT for Goshen County, Laramie County, Wyoming; Banner County, Scotts Bluff County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 6:48 PM MDT (00:48 UTC)
- Expired
- Jun 18, 2018, 7:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Banner County, NE, Scotts Bluff County, NE, Goshen County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 82 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:03 PM MDT | HAIL 0.88 | 4 W La Grange, WY | |
| Jun 18, 7:12 PM MDT | HAIL 0.88 | La Grange, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 6:37 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 10.4
The text
As transmitted.
642
WUUS55 KCYS 190048
SVRCYS
NEC007-157-WYC015-021-190130-
/O.NEW.KCYS.SV.W.0096.180619T0048Z-180619T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
648 PM MDT MON JUN 18 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Scotts Bluff County in the Panhandle of Nebraska...
Northwestern Banner County in the Panhandle of Nebraska...
Southeastern Goshen County in southeastern Wyoming...
Northeastern Laramie County in southeastern Wyoming...
* Until 730 PM MDT
* At 648 PM MDT, a severe thunderstorm was located over Hawk Springs
Recreation Area, or 24 miles south of Torrington, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Grange, Hawk Springs Recreation Area, Hawk Springs Campground
and Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4178 10426 4175 10394 4155 10405 4169 10434
TIME...MOT...LOC 0048Z 295DEG 18KT 4171 10422
HAIL...1.25IN
WIND...60MPH
$$
Claycomb2 follow-up statements
532
WWUS55 KCYS 190101
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
701 PM MDT MON JUN 18 2018
NEC007-157-WYC015-021-190130-
/O.CON.KCYS.SV.W.0096.000000T0000Z-180619T0130Z/
Scotts Bluff NE-Banner NE-Goshen WY-Laramie WY-
701 PM MDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN SCOTTS BLUFF...NORTHWESTERN BANNER...SOUTHEASTERN
GOSHEN AND NORTHEASTERN LARAMIE COUNTIES...
At 700 PM MDT, a severe thunderstorm was located over Hawk Springs
Campground, or 26 miles south of Torrington, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Grange, Hawk Springs Recreation Area and Hawk Springs Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4177 10421 4175 10394 4155 10405 4165 10426
TIME...MOT...LOC 0100Z 286DEG 14KT 4169 10415
HAIL...1.25IN
WIND...60MPH
$$
Claycomb938
WWUS55 KCYS 190121
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
721 PM MDT MON JUN 18 2018
NEC007-157-WYC015-021-190131-
/O.EXP.KCYS.SV.W.0096.000000T0000Z-180619T0130Z/
Scotts Bluff NE-Banner NE-Goshen WY-Laramie WY-
721 PM MDT MON JUN 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE
COUNTIES WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
LAT...LON 4177 10421 4175 10394 4155 10405 4165 10426
TIME...MOT...LOC 0121Z 295DEG 18KT 4165 10403
$$
ClaycombWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:33 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 18, 5:33 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
533 PM MDT Mon Jun 18 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 154 PM MDT Mon Jun 18 2018
Cool and moist weather expected through the next several days in
an upslope regime behind a cold front. High temperatures will be
quite mild through the period, rarely breaking out of the mid
70s.
There is severe potential this afternoon and evening as a
shortwave trough ejects out of the main closed low centered over
the Great Basin. Deep moist upslope flow has been occurring all
day with dewpoints at CYS rising into the middle 50s as of 2 pm
MDT. Low stratus has slowly lifted and broken up through the
afternoon along the Interstate 25 corridor north to Chugwater.
Solar heating has been slowly working to warm temps into the upper
60s and low 70s. With the moisture in place, 1000-1500 j/kg of SB
CAPE should develop by 21-00z. Boundary layer cumulus to the west
of the Laramie Range has shown signs of deepening through the
early afternoon. Isolated storms are expected to form along the
higher terrain west of I-25 by 22z as these initial updrafts
interact with the deep moisture and ascent. Multiple CAMS show
isolated storms within an environment characterized by 0-3 km
helicity near 300 m2/s2 and moderate low level buoyancy. Backed
low level winds and effective bulk wind difference of 40-50 kts
will favor supercell structures with all hazards possible. The
spatial extent of the threat will be limited to the areas getting
sunshine, as the instability will be somewhat limited. The slight
risk looks spot on with latest thinking.
More showers and storms should develop this evening and overnight
as upper level forcing continues to increase. Widespread rainfall
is expected to develop Tuesday overspreading much of Wyoming.
Heavy rainfall rates could lead to some flash flooding over areas
that saw rain from the last few storms. A Flash Flood Watch was
issued to cover the threat of any flash flooding from training
cells. See Hydro section fro a bit more detail...
.LONG TERM...(Tuesday night through Monday)
Issued at 154 PM MDT Mon Jun 18 2018
The Flash Flood Watch will continue until Wednesday evening when
the last push of moisture makes its way off to the northeast. QPF
values over 1.5 inches with locally higher amounts definitely
warranted some sort of preemptive product, as much of the area
highlight has seen significant rainfall. The long term continues
to look somewhat unsettled as northwesterly flow aloft develops. A
clipper will dive down Friday and Saturday bringing a chance for
showers and thunderstorms. A larger upper trough moves in early
next week bringing more active weather. Temperatures will recover
slightly thursday and Friday as mostly clear skies are expected.
however, daytime highs wont be nearly as warm as they have been
for most of june with highs 10 to 15 degrees above normal. beyond
the extended period ridging looks to take shape which should keep
the weather mostly quiet and warm.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 525 PM MDT Mon Jun 18 2018
Wyoming TAFS...VFR at Rawlins until 08Z, with wind gusts to 30
knots through 03Z, then MVFR from 08Z to 14Z, then VFR. Wind gusts
to 23 knots after 19Z. VFR at Rawlins until 05Z with thunderstorms
in the vicinity, then MVFR until 15Z, then VFR. Wind gusts to 25
knots through 01Z, and gusts to 25 knots after 19Z. VFR at
Cheyenne until 03Z with wind gusts to 20 knots and thunderstorms
in the vicinity, then MVFR until 05Z, then IFR until 15Z, then
VFR. Wind gusts to 20 knots after 19Z.
Nebraska TAFS...Occasional IFR at Chadron until 03Z, otherwise
MVFR until 09Z, then IFR until 15Z, then MVFR with possible
thunderstorms from 19Z to 23Z. MVFR at Alliance until 07Z, then
IFR until 15Z, then MVFR with a chance of thunderstorms between
19Z and 23Z. MVFR at Scottsbluff until 06Z, then IFR until 15Z,
then MVFR with a chance of thunderstorms from 19Z to 23Z. MVFR at
Sidney until 08Z, then IFR until 15Z, then MVFR with a chance of
thunderstorms from 19Z to 23Z.
&&
.FIRE WEATHER...
Issued at 154 PM MDT Mon Jun 18 2018
Fire Weather concerns are low through the period as a cool and
moist weather pattern continues. Afternoon RH will be well above
35%. Wetting rain will be possible through Thursday.
&&
.HYDROLOGY...
Issued at 154 PM MDT Mon Jun 18 2018
...Flash Flood Watch from Tuesday morning through Wednesday...
A stalled frontal boundary in combination with a slow moving upper
level low will set the stage for heavy rain across southeastern
Wyoming and northwestern Nebraska. The ground is saturated given
the recent wet pattern with as much as 3 inches falling in
Converse, Niobrara, and Goshen counties. Another 1.5 to 2 inches
of QPF through Thursday morning suggest flash flooding will be a
possibility.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch from Tuesday morning through Wednesday
afternoon for WYZ101-102-107-108.
NE...Flash Flood Watch from Tuesday morning through Wednesday
afternoon for NEZ002-003-019-095-096.
&&
SHORT TERM...LYONS
LONG TERM...LYONS
AVIATION...RUBIN
FIRE WEATHER...LYONS
HYDROLOGY...LYONSHazardous weather outlook, Jun 18, 5:33 AM MDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 533 AM MDT Mon Jun 18 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 191145- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 533 AM MDT Mon Jun 18 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A few thunderstorms are possible late this afternoon and early evening across the high plains of southeast Wyoming and the western Nebraska Panhandle. Some storms could become strong to severe, with large hail and damaging winds. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A few strong to severe thunderstorms are possible again on Tuesday. .Spotter information statement... Spotter activation is possible between 3 PM and 10 PM MDT today. WYZ104-105-109>115-191145- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 533 AM MDT Mon Jun 18 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 18, 4:09 PM MDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 409 PM MDT MON JUN 18 2018 WYZ106>108-182300- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 409 PM MDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Bordeaux, or 17 miles south of Wheatland, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Slater, Chugcreek, Bordeaux and Y-O Ranch. This includes Interstate 25 in Wyoming between mile markers 59 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4173 10506 4180 10512 4208 10491 4191 10441 TIME...MOT...LOC 2208Z 228DEG 25KT 4180 10504 Claycomb
Special weather statement, Jun 18, 5:14 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
514 PM MDT MON JUN 18 2018
WYZ106>108-190000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
514 PM MDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 600 PM MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slater, or 16 miles southeast of Wheatland, moving northeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Yoder, Slater and Veteran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4179 10479 4193 10486 4218 10449 4191 10426
4184 10449
TIME...MOT...LOC 2314Z 241DEG 21KT 4189 10473
AllenLocal storm report, Jun 18, 5:43 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 7 NNE CHUGWATER 41.84N 104.75W
06/18/2018 M0.88 INCH PLATTE WY STORM CHASER
THE DURATION OF THE HAIL EVENT WAS 10
MINUTES.
&&
WMSpecial weather statement, Jun 18, 6:33 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Cheyenne WY 633 PM MDT MON JUN 18 2018 NEZ019-WYZ108-190115- Scotts Bluff NE-Goshen County WY- 633 PM MDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTTS BLUFF AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 715 PM MDT... At 632 PM MDT, Doppler radar was tracking a strong thunderstorm over Hawk Springs, or 22 miles south of Torrington, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Grange, Hawk Springs Recreation Area, Hawk Springs Campground and Hawk Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4182 10436 4180 10405 4160 10406 4172 10439 TIME...MOT...LOC 0032Z 289DEG 20KT 4175 10427 Claycomb
Special weather statement, Jun 18, 6:44 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Cheyenne WY 644 PM MDT MON JUN 18 2018 WYZ101-103-107-190130- East Platte County WY-Converse County Lower Elevations WY- North Laramie Range WY- 644 PM MDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY... NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 730 PM MDT... At 644 PM MDT, Doppler radar was tracking a strong thunderstorm over Esterbrook, or 22 miles south of Douglas, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Glendo, Esterbrook Campground and Esterbrook. This includes Interstate 25 in Wyoming between mile markers 111 and 130. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4234 10548 4247 10554 4280 10514 4253 10488 TIME...MOT...LOC 0044Z 241DEG 21KT 4244 10540 Allen
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:33 PM MDT | Special Weather Statement | CYS | Goshen | 42 min |
| Jun 18, 6:44 PM MDT | Special Weather Statement | CYS | Converse | 46 min |
| Jun 18, 7:30 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jun 19, 4:20 AM MDT | Special Weather Statement | CYS | Niobrara | 40 min |
| Jun 19, 5:22 AM MDT | Special Weather Statement | CYS | 38 min | |
| Jun 19, 7:17 AM MDT | Special Weather Statement | CYS | 43 min | |
| Jun 19, 7:40 AM MDT | Special Weather Statement | CYS | Niobrara | 35 min |
| Jun 19, 7:44 AM MDT | Special Weather Statement | CYS | Converse | 46 min |
| Jun 19, 8:14 AM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| Jun 19, 8:27 AM MDT | Special Weather Statement | CYS | Converse | 48 min |
| Jun 19, 9:17 AM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| Jun 19, 11:42 AM MDT | Special Weather Statement | CYS | 48 min | |
| Jun 19, 12:00 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 45 min |
| Jun 19, 12:52 PM MDT | Special Weather Statement | CYS | Albany | 53 min |
| Jun 19, 12:58 PM MDT | Special Weather Statement | CYS | 47 min | |
| Jun 19, 1:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Jun 19, 1:10 PM MDT | Special Weather Statement | CYS | Platte | 50 min |
| Jun 19, 1:24 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 34 min |
| Jun 19, 1:38 PM MDT | Tornado Warning | CYS | Albany | 37 min |
| Jun 19, 2:01 PM MDT | Tornado Warning | CYS | Albany, Laramie, Platte | 44 min |
| Jun 19, 2:30 PM MDT | Tornado Warning | CYS | Platte | 17 min |
| Jun 19, 2:42 PM MDT | Tornado Warning | CYS | Goshen, Laramie, Platte | 48 min |
| Jun 19, 3:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jun 19, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 61 min |
| Jun 19, 3:41 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 49 min |
| Jun 19, 4:07 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
| Jun 19, 4:38 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jun 18, 8:50 PM MDT | Special Weather Statement | CYS | Cheyenne | 55 min |
| Jun 19, 5:13 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 47 min |
| Jun 19, 5:57 PM MDT | Special Weather Statement | CYS | Cheyenne | 48 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.